Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Doctors' Answers to "Frequently Asked Questions" - Ziac
Answer: Not a usual problem with ziac unless you are experiencing the fatigue from the beta blocker part. Since ziac is a 24 hour pill, if that is the problem, I doubt that taking it later will have any effect on the fatigue. But, worth a try. If it doesn't work, discuss changing to another with your md.
Answer: Ziac has a small amount of a diuretic which was not present with the atenolol( a beta blocker like the other part of ziac). Sun sensitivity, cramps, and gout would all be a common problem with the thiazide part of the ziac. The others are common problems with any blood pressure treatment program. Call your md prior to 30 days and see what he/she wants to do.
Answer: I don't have the impression that they have the reason for your dyspnea. I assume you have had a stress test and a lung scan(looking for clots from your leg)? These can both kill you quickly, which reflux will usually not. Ziac has side effects of mild fatigue, nausea, sleep difficulties and low blood pressure as the common ones.
Answer: I'm not aware of a time release aspect, call the company-Lederle 610-688-4400 or 800-934-5556.
Answer: Both pretty low. Ziac is a combination of a diuretic(hydrochlorthiazide) and a beta blocker(bisoprolol). It is a Class C drug for pregnancy due to the teratogenic potential at high doses. Most would use it since the dose is very, very small. But, there are other options and Class B drugs which are theorectically of lower risk.
Answer: The thiazide part of Ziac theorectically can but practically almost never does. It is so low a risk that we do not follow liver functions for those on the medication. Also, the diurectic component of Ziac is very small compared to other diuretic doses. The beta blocker part of ziac should not cause a problem.
Answer: Beta blockers(one of the two ingredients in ziac) can cause nausea. It is often dosage related, so potentially the answer is yes. Belching and heartburn would be uncommon compared to nausea. I'd seek another answer, but it might be the source.
Answer: There is no problem with this combination. Has anyone determined why you are having elevated blood pressure? As to the pregnancy, you would stop your period with pregnancy. The risk of this is very small unless you miss a pill. Using a secondary method with the pill(like spermicidal jelly) would increase the safety even further. However, pregnancies on bcps are very, very uncommon.
Answer: Ziac is a combination of a small dose of a selective beta blocker and a small dose of a diuretic. The goal is to achieve blood pressure improvement while minimizing side effects using small dosing. Kerlone is a selective beta blocker,but there is no diuretic component. It is also dosed higher than Ziac, although that could be compensated. You could combine the Kerlone with a diuretic(12.5 of hydrochlorthiazide for example). This would involve two pills (see if Searle has a diuretic).
Answer: Beta blockers(part of the Ziac) often cause gi problems. Usually, nausea and not the bowel urgency. But, you can find out by stopping the pill for a day or three. Calcium channel blockers would be ok or maybe a higher dosage of the Altace depending on your current dosage. A diuretic works well with the Altace(the other 1/2 of the Ziac) and maybe just use the diuretic with the Altace and avoid the beta blocker aspect for awhile.
Answer: It cannot be bought without a prescription. But, increasing the vegtables in your diet would usually work. Try taking fruit juice a couple of glasses a day and recheck it in two weeks. If still low, you need a proscribed supplement.
Answer: Soft erections can be from several sources. The first to check are endocrine sources. Too much or too little of several hormones can cause dysfunction and changing the imbalance will improve it. Your doctor should check thyroid function(TSH), testerone and prolactin levels. Secondly, is whether one or more of the medications is the culprit. The ziac and the lotrel would be the first to try. Also, I have had a couple of patients who have had trouble with erections with the HMG Co A drugs, so worth a holiday on zocor for a couple of weeks. The ziac is a great cardiac drug but often causes fatigue due to the beta blocker component(the other is a small diuretic). Depending on your cardiac status, a calcium channel blocker may help this. Lastly, viagra is an excellent option if you do not need nitroglycerin and the above does not correct the problem.
Answer: Any of the blood pressure treatments can cause erectile dysfunction. Stop if for a day or two and see if the problem goes away, but probably the medication.
Answer: Blood pressure has variation in everyone and swings are common. The question is whether another medication would reduce these swings. You truly can't tell without trying it. Ziac is a combination of a beta blocker and a diuretic to get the advantages of each without the side effects but, like most medications there is a lot of individual variation.
Answer: Sure, but watch your pulse rate, if below 50-55 would be an indication that you can't tolerate much more. Also, the fatigue and difficulty sleeping would be expected to increase. Adding a small dosage of a diuretic or ACE inhibitor might get the advantages of both with less side effects. Ziac is an example of this approach.
Answer: Probably not.
Ziac [posted 1/8/99]
Answer: Well, it has less side effects due to small doses of its beta blocker and diuretic. However, fatigue is the usual one. I would try an ACE inhibitor and push the doses. Also, ensure she is checking her bp at home so that she is not over-treating herself (very common since bp rises generally in a doctor's office).
Breathlessness & Ziac [posted
Answer: Ziac is a combination of a beta blocker and a diuretic. Beta blockers are known to produce asthma in some patients and this is a relatively contraindication. If it persists after stopping the Ziac you should have a stress test to rule out an angina equivalent. This should be discussed with your md and you should be on some other antianginal -calcium channel blocker probably when you discontinue the ziac.
Tremors & Ziac [posted
Answer: Did it go away off the Ziac? This could be referred pain from your stomach, but, I can't figure any reason for this drug to cause any GI problems which would feel like a tremor. Occasional patients do have nausea on beta blockers.
Ziac with OJ & Grapefruit Juice [posted
Answer: There are drugs which have trouble with grapefruit juice, they generally are the calcium channel blockers and some antifungal drugs. Beta blockers are not affected. By the way, Ziac is a combination of beta blocker and a diuretic-not a pure beta blocker.
Ziac Withdrawal Symptoms [posted
Answer: The rapid heart rate is clearly Ziac withdrawal since this is a drug that tends to slow the heart rate due to the beta blocker in the medication. Nervousness, shakiness, sleeplessness are less common. These may represent a panic attack or anxiety. Beta blockers can be used to treat these conditions, so stopping the Ziac may have brought out an underlying anxiety being treated by the beta blocker part of Ziac. Why did you need to stop? Possibly restarting a small dose of a beta blocker would alleviate these problems.
Ziac - Allergic Reactions to
Answer: Yes, usually through allergies to the diuretic part of the Ziac (part beta blocker and part diuretic). The diuretic commonly produces a rash, skin sensitivity etc., as a manifestation of its allergy.
Ziac and Diovan
Answer: Ziac is a combination of a small dose of a beta blocker and a small dose of a diuretic. This is to avoid the side effects of either while lowering Blood Pressure. However, some patients will experience the side effects anyway, especially the beta blocker. These are fatigue, nausea, sleep disturbances and slow pulse. Diuretics can produce low potassium, muscle cramps, impotence, etc. I'm not sure what Diovan is.
Answer: Ziac is a combination drug combining a small amount of a beta-blocker and a small amount of a diuretic. This is an attempt to get effectiveness of the two drugs while minimizing the side effects. This seems to work fairly well. You will need to be on this drug unless your blood pressure improves (weight loss) or you have trouble with the side effects of either. For the beta-blocker the side effects tend to be fatigue, depression, and slow pulse. For the diuretic, usually a low potassium or sodium level.
Answer: Ziac is a combination of a small amount of a beta-blocker and a small
amount of a diuretic. This is in an attempt to achieve the benefits of both while
minimizing the side effects. However, some patients will still experience side effects.
Side effects of beta-blockers are fatigue, slow pulse, dyspnea(shortness of breath),
nightmares and general sleep disturbance. Side effects of diuretics are usually low
potassium leading to muscle cramps, rash and allergic side effects, elevated glucose
Back to Medication/Pharmaceutical main page.